Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Gaylord, MI

April 7, 2020Arenac County, Gladwin County, Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 7, 2020, 8:53 PM EDT for Arenac County, Gladwin County, Ogemaw County, Michigan. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 8:53 PM EDT (00:53 UTC)
Expired
Apr 7, 2020, 9:25 PM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Arenac County, MI, Gladwin County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 9:02 PM EDTHAIL 0.25Alger, MI
Apr 7, 9:08 PM EDTHAIL 0.25Skidway Lake, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KAPX 080053
SVRAPX
MIC011-051-129-080200-
/O.NEW.KAPX.SV.W.0010.200408T0053Z-200408T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
853 PM EDT Tue Apr 7 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Arenac County in northern Michigan...
  Gladwin County in northern Michigan...
  Southern Ogemaw County in northern Michigan...

* Until 1000 PM EDT.

* At 852 PM EDT, severe thunderstorms were located along a line
  extending from near Twin Lakes Area to near Hockaday to 8 miles
  southwest of Roscommon Township, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  West Branch and Bowmanville around 900 PM EDT.
  Alger and Skidway Lake around 910 PM EDT.
  Gladwin, Sterling and Hockaday around 915 PM EDT.
  Standish, Maple Ridge, Wooden Shoe Village and Winegars around 920 
  PM EDT.
  Omer around 925 PM EDT.
  Twining, Turner and Rhodes around 930 PM EDT.
  Au Gres around 935 PM EDT.

Other locations impacted by these severe thunderstorms include
Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4414 8461 4416 8437 4436 8436 4425 8388
      4416 8388 4416 8357 4405 8359 4405 8366
      4402 8369 4399 8368 4400 8383 4391 8391
      4391 8404 4400 8405 4400 8417 4383 8417
      4382 8460
TIME...MOT...LOC 0052Z 293DEG 46KT 4429 8438 4415 8442 4411 8479 

HAIL...1.00IN
WIND...60MPH
 
$$

JPB
2 follow-up statements
603 
WWUS53 KAPX 080111
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
911 PM EDT Tue Apr 7 2020

MIC129-080120-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-200408T0200Z/
Ogemaw MI-
911 PM EDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OGEMAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4383 8461 4407 8460 4416 8437 4416 8357
      4405 8359 4405 8366 4402 8369 4399 8368
      4400 8372 4400 8383 4391 8391 4391 8404
      4400 8405 4400 8417 4383 8417 4382 8460
TIME...MOT...LOC 0110Z 290DEG 56KT 4418 8396 4404 8400 4398 8459 

$$

MIC011-051-080200-
/O.CON.KAPX.SV.W.0010.000000T0000Z-200408T0200Z/
Arenac MI-Gladwin MI-
911 PM EDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR ARENAC AND GLADWIN COUNTIES...

At 910 PM EDT, severe thunderstorms were located along a line
extending from near Maple Ridge to Sterling to near Gladwin, moving
east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Standish, Sterling, Maple Ridge and Omer around 915 PM EDT.
  Twining and Turner around 920 PM EDT.
  Au Gres around 925 PM EDT.
  Rhodes around 930 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4383 8461 4407 8460 4416 8437 4416 8357
      4405 8359 4405 8366 4402 8369 4399 8368
      4400 8372 4400 8383 4391 8391 4391 8404
      4400 8405 4400 8417 4383 8417 4382 8460
TIME...MOT...LOC 0110Z 290DEG 56KT 4418 8396 4404 8400 4398 8459 

HAIL...1.00IN
WIND...60MPH
 
$$

JPB
061 
WWUS53 KAPX 080125
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
925 PM EDT Tue Apr 7 2020

MIC011-051-080135-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-200408T0200Z/
Arenac MI-Gladwin MI-
925 PM EDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC AND GLADWIN COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4383 8461 4407 8460 4416 8437 4416 8357
      4405 8359 4405 8366 4402 8369 4399 8368
      4400 8372 4400 8383 4391 8391 4391 8404
      4400 8405 4400 8417 4383 8417 4382 8460
TIME...MOT...LOC 0124Z 293DEG 46KT 4411 8373 4397 8377 4391 8436 

$$

JPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:38 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 7, 8:38 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
838 PM EDT Tue Apr 7 2020

.NEAR TERM...(Through Wednesday)
Issued at 424 PM EDT Tue Apr 7 2020

Low pressure area over WI this afternoon will continue to move east.
A warm front associated with the low stretched from C WI to S MI
with 50F+ dewpoints south of it. Elevated convection fired around
noon north of the warm front over N WI at the nose of a 40kt 850mb
jet and in some pretty good enhanced upper jet dynamics. Question
for the afternoon and evening is where will convection develop over
MI.

Easterly flow over Lake Huron and Ontario was slowing the push of
warm air and moisture with the warm front. The warm front looks like
it may make it into C MI this evening before the surface low moves
through. Out ahead, BUFKIT soundings were showing marginal
instability from CAD to HTL with skinny CAPE values of 500-700J/kg
on the high res models. Best instability will be farther south along
and south of the warm front. However, descent shear exists
especially in the low levels and enhanced lift with the upper jet
dynamics/850mb jet could help some convection to fire along/south of
M-55 in the early evening hours. Slight chances of some hail or
gusty winds but thinking attm is that severe weather will remain
south of the region.

Rain chances end overnight with the passage of the low. Cooling and
low level moisture could lead to some fog through daybreak.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 424 PM EDT Tue Apr 7 2020

High Impact Weather Potential: Minimal.  May not be very nice but
significant impacts not anticipated.

Pattern Synopsis/Forecast: Very pronounced split flow pattern across
western North America...with the two flow branches merging over the
central High Plains with the Great Lakes under the influence of the
northern branch of this reconstituted flow regime. Southern branch
of the split is dominated by a "becoming more but not quite yet cut
off" low off the California coast...still "attached" to the northern
branch by an elongated PV filament that extends into Minnesota/
northwest Wisconsin/western Upper Michigan and is helping force
upstream precipitation development this afternoon.  Jet streak
emerging from the Gulf of Alaska is helping consolidate a negative
PV anomaly across the prairie provinces with height falls spreading
into the northern High Plains and upper Midwest.  Low amplitude
anticyclonic subtropical jet axis extends up into the Ohio Valley.

Broad area of surface low pressure extends across Alberta/
Saskatchewan/Manitoba and southward into the Plains and upper
Midwest.  Low pressure wave over southern Minnesota along a frontal
boundary that extends southeast into far southern Lower...with 60+F
dew points on the warm side of this front.

The upper low dropping south along the California coast will
eventually become truly cut off...while the northern branch buckles
with the jet energy coming in from upstream. Associated height falls
will push a cold front across Michigan Wednesday...with the core of
the upper level energy crossing the upper Great Lakes Thursday with
a pretty impressive sub-515dm 500mb low north of Lake Superior.
Combination of this feature and upper low current retrograding
across Atlantic Canada will realign a long wave trough axis across
eastern North America.   Bulk of the dynamic energy will probably be
east of Michigan Thursday though there is a secondary jet streak
that looks to dive south of Michigan.  Cold cyclonic flow will
prevail across Michigan Thursday/Friday before it relaxes its grip
by Friday night.

Primary Forecast Concerns: Expect that there will be ongoing
precipitation at least across northern Lower at the start of the
short term forecast period Wednesday night...mostly post-frontal and
with the best QPF potential concentrated over northeast Lower.  This
initial push of precipitation should be mostly east of Lower
Michigan during the early morning hours of Thursday.  Increasing
cyclonic flow then begins to wrap colder air and moisture back
across northern Michigan Thursday...which should set the stage of a
good bit of instability shower activity with precipitation more
likely of the frozen (snow/graupel) variety given the convective
nature of the precipitation.  Background wind will be gusty as it is
Thursday (upwards of 30mph with stronger gusts downwind of the Great
lakes...but some of the showers will likely be accompanied by
stronger wind gusts on top of that.  Overall looks like a pretty raw
day for Thursday with highs most areas stuck in the 30s with lower
40s more probable south of an APN-HTL line with downsloping
northwest winds.  Will continue to see snow showers into Thursday
night as the coldest of the air arrives (850mb temperatures in the
-10C vicinity by Friday morning)...trajectories may become a more
 anticyclonic overnight which may result in a diminishing trend in
 coverage into Friday. There is another short wave trough coming
 in from the north Friday that may cross eastern Lake Superior and
 drop into the forecast area...does appear that there is an
 overall drying trend both in a relative and absolute sense but
 can't rule out some lingering higher based snow showers Friday
 morning but will allow for a more optimistic trend for the
 afternoon. Winds still expected to be gusty from the northwest
 Friday but are expected to diminish by evening.

.LONG TERM...(Friday night through Tuesday)
Issued at 424 PM EDT Tue Apr 7 2020

High Impact Weather Potential: Watching potential for a spring storm
system in the Sunday-Monday time frame...maybe.

Hemispheric three wave pattern will support eastern North American
long wave trough to continue to retrograde as short wave energy
continues to pour into the backside of this trough over western
North America.  These height falls look to eventually scoop up what
remains of the southern branch cut off low and swing it northeast
from the southern Plains Sunday.  Exactly how this evolves has big
implications of weather potential for early next week...and anytime
you have tight baroclinicity and an overlying disturbance there are
lots of ways this can play out.  For the time being Saturday more
than likely ends up being dry...but with increasing warm advection
the threat for precipitation goes up especially by Sunday.  Eventual
evolution of this system will also have a big say in precipitation
type across the upper Lakes including the possibility of
accumulating snow.  But the consensus forecast...which usually goes
nuts with precipitation chances in the out periods of the
forecast...is mind-bogglingly quiescent for Monday right now. Will
play nice in the sandbox for now (in other words what you read above
will not be adequately conveyed in the forecasts) and see where
later forecast trends drag us.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 837 PM EDT Tue Apr 7 2020

Corrected...A good chance of rain showers will continue through
the evening for all TAF sites besides PLN. Thunder is also likely
to continue for TVC and possibly MBL for the next couple hours.
Conditions are expected to remain IFR for many areas as fog
remains possible through the night. Some weak wind shear in the
lowest 1500 feet is possible between now and midnight, but
confidence in this is low at this time. Conditions will improve
Wednesday morning before more scattered showers return to the area
in the afternoon.

&&

.MARINE...
Issued at 424 PM EDT Tue Apr 7 2020

Main concern for marine interests will be increasing winds
starting Wednesday night and continuing probably into Friday
though the strongest winds will be Thursday and Thursday night.
Widespread small craft conditions expected...and some gale
possible especially on Lake Michigan (where a Gale Watch has been
posted for most nearshore zone) and possibly from the Straits to
Presque Isle Light nearshore zone on Lake Huron as well as on
parts of Whitefish Bay.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WATCH from Thursday morning through Friday morning for
     LMZ323-342-344>346.
LS...NONE.
&&

NEAR TERM...KF
SHORT TERM...JPB
LONG TERM...JPB
AVIATION...STJ
MARINE...JPB
Hazardous weather outlook, Apr 7, 4:36 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
436 PM EDT Tue Apr 7 2020

MIZ016>018-020>036-041-042-086>088-095>099-081100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
436 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a chance for thunderstorms mainly south of M-72 in northern
Lower Michigan late this afternoon and evening. A few storms may
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
436 PM EDT Tue Apr 7 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Apr 7, 7:58 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
758 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             LEWISTON                44.88N 84.32W
04/07/2020  E0.70 INCH       MONTMORENCY        MI   PUBLIC

&&

JSL
Local storm report, Apr 7, 8:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             MANTON                  44.41N 85.40W
04/07/2020  M1.25 INCH       WEXFORD            MI   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL FROM
            NUMEROUS SOURCES IN MANTON.

&&
Local storm report, Apr 7, 8:21 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
821 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             3 E TRAVERSE CITY       44.76N 85.53W
04/07/2020  E0.25 INCH       LMZ323             MI   PUBLIC

&&

JSL
Local storm report, Apr 7, 8:22 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
822 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 E MANTON              44.41N 85.38W
04/07/2020  E1.00 INCH       WEXFORD            MI   PUBLIC

&&

JSL
Local storm report, Apr 7, 8:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
824 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 ENE CADILLAC          44.25N 85.40W
04/07/2020  E1.00 INCH       WEXFORD            MI   PUBLIC

&&

JSL
Local storm report, Apr 7, 8:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             4 SW GAYLORD            44.99N 84.73W
04/07/2020  E0.25 INCH       OTSEGO             MI   PUBLIC

&&

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:26 PM EDTSevere Thunderstorm WarningAPXRoscommon34 min
Apr 8, 3:25 PM EDTSmall Craft AdvisoryAPX57 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.